Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 16, NWS Kansas City, MO

August 2, 20234 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 2, 2023, 4:13 AM CDT for 4 counties in Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2023, 4:13 AM CDT (09:13 UTC)
Expired
Aug 2, 2023, 7:15 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Harrison County, MO, Mercer County, MO, Putnam County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2975 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
21.7

Open this sounding in Storm Lab

The text

As transmitted.

084 
WGUS53 KEAX 020913
FFWEAX
MOC081-129-171-211-021215-
/O.NEW.KEAX.FF.W.0016.230802T0913Z-230802T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
413 AM CDT Wed Aug 2 2023

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Northeastern Harrison County in north central Missouri...
  Northern Mercer County in north central Missouri...
  Western Putnam County in north central Missouri...
  Northeastern Sullivan County in north central Missouri...

* Until 715 AM CDT.

* At 413 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 4 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Unionville, Green City, Mercer, Greencastle, Pollock, Lucerne, 
  Powersville, South Lineville, Lemons and Green Castle.

This includes the following highways...
	Interstate 35 in Missouri near mile marker 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4057 9400 4059 9300 4023 9286 4038 9329
      4039 9338 4042 9338 4052 9369

FLASH FLOOD...RADAR INDICATED

$$

73

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:17 AM CDT, 56 minutes earlier.

Area forecast discussion, Aug 2, 3:17 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
317 AM CDT Wed Aug 2 2023

.Discussion...
Issued at 316 AM CDT WED AUG 2 2023

Key Message:

- Thunderstorms with intense rainfall are ongoing from north central
through central Missouri.

- Dangerous heat expected to build north today with heat indices of
ranging from 105 to 110 across the southwestern quarter of the
forecast area, including the KC metro.

- Additional strong to severe thunderstorms possible this afternoon
and evening.

As of 07Z, thunderstorms are ongoing across north central to
northeastern and central Missouri. This is occurring on the nose of
southwesterly low-level jet intersecting an elevated boundary
within an environment characterized by 2000 J/kg of MUCAPE,
effective bulk shear of 30-45 kts, and precipitable water values
nearing 2.2". Upper-level winds are nearly parallel to the elevated
boundary and as a result, just like last night, storms initiate
northwest, track to the southeast, and train over the same areas.
With the extremely high precipitable water values, the storms
have been extremely efficient rainfall producers. MRMS
precipitation estimates are already nearing 4" through Sullivan
county as of 07Z. We will likely see a swath of 4-8" through the
northeastern sections of the forecast area and likely see some
localized 10" amounts. Flash flooding is very likely, if not
ongoing, in this area this morning. From famine to feast for
rainfall for areas that have been hardest hit by the ongoing
drought conditions.

To the south and west of this rainfall, very hot and humid
conditions are expected. Yesterday afternoon may have foretold the
heat the area is likely to see today. The pattern is essentially
shifted to the northeast by up about one to two counties. This
suggest Linn county, Kansas will see temperatures around 102 with
near 100 degree readings in the southern KC metro. With dewpoints
in the middle 70s heat index values will range from around 100 to
105 across the north side of the KC metro to 110 on the southern
side of the advisory. The northern tier of counties within the
current heat advisory are the most uncertain. With our latest
temperatures forecast to be several degrees cooler due to cloud
cover and possible showers/storms, heat index values top out
around 100. Given the uncertainty with temperatures and if cloud
cover can erode, like it did today in the KC area, my plan is to
keep the advisory going, even though there is a chance it won't
hit criteria. If skies clear out, they'll likely soar into the
100-105 range the KC area did yesterday.

The other concern for today is the potential for new convection to
develop during the afternoon and evening hours. This looks like it
would develop on a boundary ahead of an MCV moving into the area
from convection over the Plains. If this occurs, there will be
potentially extreme CAPE with SBCAPE values between 4000 and 5000
J/kg at peak heating. This will occur within a strongly sheared
environment with 40 to 50 kts of 0-6km shear. This environment will
support supercells initially before a transition to a more linear
mode. Given the potential for supercells, all severe hazards will be
in play, including tornadoes, before transitioning to primarily a
wind threat.

Beyond today, the upper ridge broadens out and gets shunted
southward through the end of the week. This keeps the bulk of the
heat south of the area into southern Kansas and Missouri. This shift
in the pattern will also keep precipitation chances going with
westerly upper-level flow. A stronger shortwave trough will move
through the area next week and that will usher in a cooler and
drier airmass next week. Forecast highs look to be about 5 to
possibly 10 degrees below normal next week with dewpoints in the
low to mid 60s vs the mid to even upper 70s we've seen the last
few days.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1244 AM CDT WED AUG 2 2023

Currently, there are thunderstorms north central to northeastern
Missouri, moving in a southeasterly direction. Additionally,
there are thunderstorms in central and western Kansas moving east-
southeasterly towards the region. At this time, confidence is low
in them impacting the area so I did not mention them in the
forecast at this point.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for KSZ025-057-060-103>105.

MO...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for MOZ020-021-028>030-037>039-043>046-053-054.

     Flood Watch until 10 AM CDT this morning for MOZ006>008-015>017-
     024-025-032-033-040-046.

&&

Discussion...CDB
Aviation...Collier
Hazardous weather outlook, Aug 1, 5:00 AM CDT, 23 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
500 AM CDT Tue Aug 1 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
500 AM CDT Tue Aug 1 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There is a chance for a few rounds of thunderstorms this morning and
 again tonight in Central and Eastern Missouri. Heavy rains, capable
 of producing flooding is possible. Severe weather is not expected
 however, a few strong storms capable of small hail and gusty winds
 may be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Several additional rounds of thunderstorms possible each day this
 week. The threat of severe weather is low.

 Dangerous heat may be possible on Wednesday south of the Missouri
 River.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 2, 1:04 AM CDT, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
104 AM CDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     Hail             Princeton               40.40N 93.58W
08/02/2023  E0.70 inch       Mercer             MO   Public

&&

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:12 AM CDTSevere Thunderstorm WarningEAXAdair, Grundy, Linn, Sullivan48 min
Aug 2, 12:46 AM CDTSevere Thunderstorm WarningEAXLinn, Macon, Sullivan44 min
Aug 2, 12:56 AM CDTFlash Flood WarningEAXAdair, Grundy, Harrison, Linn, Macon, Mercer and 1 more6 hr
Aug 2, 1:25 AM CDTSevere Thunderstorm WarningEAXChariton, Linn, Macon, Randolph50 min
Aug 2, 1:59 AM CDTSevere Thunderstorm WarningEAXChariton, Linn, Macon, Randolph46 min
Aug 2, 2:07 AM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Putnam, Sullivan23 min
Aug 2, 2:28 AM CDTFlash Flood WarningEAXChariton, Howard, Linn, Macon, Randolph5 hr
Aug 2, 2:36 AM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph24 min
Aug 2, 6:37 AM CDTAreal Flood WarningEAXAdair, Chariton, Grundy, Howard, Linn, Macon and 4 more6 hr
Aug 2, 8:54 AM CDTRiver Flood WarningEAXHoward23 hr
Aug 2, 9:52 AM CDTRiver Flood WarningEAXChariton, Macon11 hr
Aug 2, 9:53 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston24 hr
Aug 2, 3:28 PM CDTHeat AdvisoryEAXBates29 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.